A 25-year-old woman presented with cardiogenic shock following intentional overdose of Common Yew (Taxus baccata). The pharmacological mechanisms underlying yew toxicity resulted in failure of multiple treatment modalities including inotropes, vasopressors and attempted pacing. Resuscitation was ultimately unsuccessful. The limited literature available on this kind of overdose suggests that early extracorporeal membrane oxygenation (ECMO) is the mainstay of treatment in severe cases presenting with hypotension and arrhythmias. However, there may be a role for digoxin antibody fragments in maintaining patients presenting to remote sites, to allow transfer to a specialist centre.
Statistics from Altmetric.com
Contributors EVB has contributed to the design of the work, the data interpretation and the wider clinical review; in addition to approving the final version to be published. SM contributed to the design of the work, the clinical review and the data interpretation.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.